Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 91, NWS Nashville, TN

April 8, 1998Putnam County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 8, 1998, 7:46 PM CDT for Putnam County, Tennessee. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 8, 1998, 7:46 PM CDT (00:46 UTC)
Expired
Apr 8, 1998, 8:30 PM CDT
In force
44 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Putnam County, TN

What was reported inside it

TimeReportWhereRemark
Apr 8, 7:55 PM CDTHail 1.75Cookeville, TNEMA reported golf ball size hail.
Apr 8, 7:55 PM CDTThunderstorm Wind 50Cookeville, TNEMA reported trees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 6:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.8 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1998-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1032 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1998-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1032 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1081 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
1.5
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

946 
WUUS1 KBNA 090046 RRA
SVRBNA
TNC141-090130-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
746 PM CDT WED APR 8 1998
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  830 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN MIDDLE TENNESSEE
 
   ...PUTNAM COUNTY
 
AT 745 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM IN SOUTHWEST
PUTNAM COUNTY NEAR BURGESS FALLS STATE PARK. THE STORM WAS MOVING
NORTHEAST AT 35 MPH AND WILL AFFECT THE COOKEVILLE AREA BY 805 PM.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 4:50 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Apr 8, 4:50 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION              ...INTERMEDIATE...
NATIONAL WEATHER SERVICE NASHVILLE TN
450 PM CDT WED APR 8 1998

DEWPOINT AXIS RUNNING UP INTO MIDDLE TENNESSEE THIS EVENING
WITH HUB-CAPS STILL SHOWING CAPES AROUND 1000 J/KG WITH > 3000 J/KG
ACROSS THE SOUTH HALF OF MISSISSIPPI INTO CENTRAL ALABAMA.
IMPRESSIVE THERMAL AXIS RUNNING OUT OF SOUTHEAST TEXAS AND
INTERSECTING DEWPOINT ACROSS SOUTH MISSISSIPPI INTO ALABAMA.

EXPECT IMPRESSIVE VORTICITY CENTER TO TAKE AIM ON TENNESSEE TONIGHT
AND WITH THE PARAMETERS IN PLACE EXPECT YET ANOTHER ROUND OF
SEVERE WEATHER IN MID STATE.

WOW 80 KT SPEED MAX PUNCHING INTO SOUTHWEST ARKANSAS AT 21Z.

WILL ISSUE SPS AND MENTION THREAT OF SEVERE WEATHER IN MID STATE
TONIGHT.

BOYD
01

In the hours before

Special weather statement, Apr 8, 5:03 PM CDT, 2 hours 43 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-090955-

MIDDLE TENNESSEE SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
503 PM CDT WED APR 8 1998

...SEVERE WEATHER IS AGAIN POSSIBLE IN MIDDLE TENNESSEE TONIGHT...

A VIGOROUS UPPER LEVEL DISTURBANCE IS HEADING TOWARD MIDDLE
TENNESSEE ALONG WITH A STRONG MID AND UPPER LEVEL JET. THIS
SITUATION IS IMPRESSIVE AND IS BEING WATCHED CLOSELY HERE AT THE
NATIONAL WEATHER SERVICE OFFICE IN NASHVILLE.

THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL BUT
ISOLATED TORNADOES MAY ALSO OCCUR.

RESIDENTS ACROSS MIDDLE TENNESSEE SHOULD STAY TUNED TO NOAA WEATHER
RADIO OR ANOTHER RELIABLE SOURCE OF WEATHER INFORMATION FOR THE
LATEST ON THIS DEVELOPING WEATHER SITUATION.  YOU SHOULD ALSO
REVIEW SEVERE WEATHER SAFETY RULES BEFORE SEVERE WEATHER THREATENS
YOUR AREA.

BOYD
Special weather statement, Apr 8, 5:03 PM CDT, 2 hours 43 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-090955-

MIDDLE TENNESSEE SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
503 PM CDT WED APR 8 1998

...SEVERE WEATHER IS AGAIN POSSIBLE IN MIDDLE TENNESSEE TONIGHT...

A VIGOROUS UPPER LEVEL DISTURBANCE IS HEADING TOWARD MIDDLE
TENNESSEE ALONG WITH A STRONG MID AND UPPER LEVEL JET. THIS
SITUATION IS IMPRESSIVE AND IS BEING WATCHED CLOSELY HERE AT THE
NATIONAL WEATHER SERVICE OFFICE IN NASHVILLE.

THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LARGE HAIL BUT
ISOLATED TORNADOES MAY ALSO OCCUR.

RESIDENTS ACROSS MIDDLE TENNESSEE SHOULD STAY TUNED TO NOAA WEATHER
RADIO OR ANOTHER RELIABLE SOURCE OF WEATHER INFORMATION FOR THE
LATEST ON THIS DEVELOPING WEATHER SITUATION.  YOU SHOULD ALSO
REVIEW SEVERE WEATHER SAFETY RULES BEFORE SEVERE WEATHER THREATENS
YOUR AREA.

BOYD
Local storm report, Apr 8, 6:23 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
623 PM CDT WED APR 08 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    WAYNESBORO                TN   1.5 INCH HAIL
04/08/98   WAYNE                          SILVER DOLLAR SIZED HAIL
                                          REPORTED BY STORM SPOTTER
                                          JUST NORTH OF WAYNESBORO

BOYD
Local storm report, Apr 8, 6:23 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
623 PM CDT WED APR 08 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    WAYNESBORO                TN   1.5 INCH HAIL
04/08/98   WAYNE                          SILVER DOLLAR SIZED HAIL
                                          REPORTED BY STORM SPOTTER
                                          JUST NORTH OF WAYNESBORO

BOYD
Local storm report, Apr 8, 6:47 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
647 PM CDT WED APR 08 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    WESTPOINT                 TN   60 MPH TSTM GUST
04/08/98   LAWRENCE                       LAWRENCE COUNTY EMA
                                          REPORTED WIND GUSTS TO 60
                                          MPH AND GOLF BALL SIZE
                                          HAIL AT WESTPOINT IN
                                          SOUTHWEST LAWRENCE COUNTY.

BOYD
Local storm report, Apr 8, 6:47 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
647 PM CDT WED APR 08 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    WESTPOINT                 TN   60 MPH TSTM GUST
04/08/98   LAWRENCE                       LAWRENCE COUNTY EMA
                                          REPORTED WIND GUSTS TO 60
                                          MPH AND GOLF BALL SIZE
                                          HAIL AT WESTPOINT IN
                                          SOUTHWEST LAWRENCE COUNTY.

BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 7:00 PM CDTTornado WarningOHXGiles35 min
Apr 8, 7:08 PM CDTSevere Thunderstorm WarningOHXWilson62 min
Apr 8, 7:16 PM CDTSevere Thunderstorm WarningOHXBedford59 min
Apr 8, 7:20 PM CDTTornado WarningOHXGiles, Lincoln60 min
Apr 8, 7:24 PM CDTSevere Thunderstorm WarningOHXRutherford, Williamson46 min
Apr 8, 7:26 PM CDTTornado WarningOHXBedford49 min
Apr 8, 7:37 PM CDTSevere Thunderstorm WarningOHXCoffee68 min
Apr 8, 7:42 PM CDTTornado WarningOHXMoore33 min
Apr 8, 7:43 PM CDTTornado WarningOHXCoffee47 min
Apr 8, 7:50 PM CDTSevere Thunderstorm WarningOHXLawrence40 min
Apr 8, 7:55 PM CDTTornado WarningOHXFranklin50 min
Apr 8, 8:04 PM CDTSevere Thunderstorm WarningOHXMaury56 min
Apr 8, 8:08 PM CDTTornado WarningOHXGrundy, Warren47 min
Apr 8, 8:13 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Overton62 min
Apr 8, 8:32 PM CDTSevere Thunderstorm WarningOHXMarshall43 min
Apr 8, 8:36 PM CDTTornado WarningOHXSequatchie, Van Buren39 min
Apr 8, 8:42 PM CDTSevere Thunderstorm WarningOHXWhite48 min
Apr 8, 8:49 PM CDTSevere Thunderstorm WarningOHXBledsoe56 min
Apr 8, 9:03 PM CDTSevere Thunderstorm WarningOHXRutherford57 min
Apr 8, 9:13 PM CDTSevere Thunderstorm WarningOHXCannon47 min
Apr 8, 9:32 PM CDTSevere Thunderstorm WarningOHXDeKalb, Warren58 min
Apr 8, 9:54 PM CDTSevere Thunderstorm WarningOHXWhite36 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.